Search health advice

Question

Posted by: GERALDINE | 16/04/2019

Q
My 7-year-old son is on Methylphenidate and Zoxadon

MY 7 YEAR OLD SON IS ON METHYLPHENIDATE, HE ALSO TAKES ZOXADON, THE DR INCREASED HIS MEDS ON HIS 6 MONTH CHECK UP, EVEN THOUGH THERE WERE NO COMPLAINTS FROM THE SCHOOLAFTER HIS MEDICATION INCREASE HE HAS STARTED HAVING BURST OUTS AT SCHOOL AND IS LITERALLY BREAKING THE SCHOOL DOWN. HE HAS BEEN ON THE METHYLPHENEDATE FOR APROX A YEAR NOW, STARTED HIM OFF ON 3 HALF TABLETS A DAY, THEN HE UPPED HIM TO 1 TAB IN THE MORNING, 1 AT 11 AND HALF AT 3. AGAIN HE UPPED THE TABS WE WERE THEN GIVING HIM 1.5 MORNING, 1.5 11 AM AND HALF AT 3. THIS WENT ON FOR A WHILE, HE THEN STARTED ACTING OUT AGGRESSIVELY DURING THE 3RD TERM OF SCHOOL, DR THEN UPPED THE MEDS AGAIN TO 2 MORNING, 1.5 11 AM AND HALF AT 3, AS WELL AS 0.5MG ZOXADON IN THE EVENINGS. THAT DOSE SEEMED TO BE PERFECT, HE COULD CONCENTRATE AND HE WASNT GETTING MOOD SWINGS, WENT BACK TO THE DR FOR HIS 6 MONTH CHECK UP, SCHOOL HAD NO COMPLAINTS BUT DR STILL UPPED HIS MEDS AGAIN, 2 MORNING, 2 AT 11 AND 1 AT 3, 0.5MG ZOXADON AT NIGHT AND HALF OF THAT IN THE MORNING, AFTER THE SCHOOL HOLIDAYS HE WENT BACK TO SCHOOL AND NOW WE SEEM TO BE BACK AT SQUARE ONE, HE IS BREAKING THE SCHOOL DOWN, REFUSES TO CO-OPERATE, FIGHTING WITH THE OTHER CHILDREN ETC. THIS COMES AND GOES, HE WILL BE FINE ONE MOMENT AND THEN IN THE NEXT MOMENT HE IS UNCONTROLLABLE. HAD TO GO AND FETCH HIM FROM SCHOOL AT LEAST TWICE A WEEK FOR THE LAST 3 WEEKS. PHONED THE DR AGAIN AND NOW HE WANTS ME TO UP THE MEDS AGAIN, TO 2.5 METHYLPHENADATE MORNING, 2 AT 11 AND STILL 1 IN THE AFTERNOON, INCREASE THE ZOXADON AT NIGHT TO 1 AND A HALF AND ALSO GIVE HIM 1.5 OF THE ZOXADON IN THE MORNING. THE METHYLPHENADATE TABS ARE 10MG EACH AND THE ZOXADONS ARE 0.5MG EACH. PLEASE CAN YOU TELL ME IF IT IS POSSIBLE THAT THERE IS A DIFFERENT PROBLEM WHICH IS CAUSING HIS BEHAVIOUR, AND WHETHER THIS MEDICATION IS REALLY MY ONLY OPTION FOR HIM, SINCE I FEEL ASIF THE DR IS JUST INCREASING AND INCREASING THE MEDS THE WHOLE TIME. CAN A PERSON BUILD UP A RESISTANCE TO THESE MEDS?

EXPERT’S REPLY

Posted 21/04/2019

A
Medication is adjusted according to efficacy and tollerability. I.e., if it is not working good enough, it can be increased, or changed; if there is side-effects, it should be decreased or changed. Also, as children grows, we sometimes have to increase the medication according to their body weight. I suggest contact his doctor, or consider a second opinion. Furthermore, it is important to remember that medication is not the only treatment, i.e. it should be used in combination with therapy and healthy living. 
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Advertisement

POLL

%
Thank you for participating

%
Thank You for subscribing!